Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Drug Metabolism and Personalized Therapy

Official journal of the European Society of Pharmacogenomics and Personalised Therapy

Editor-in-Chief: Llerena, Adrián

Editorial Board: Benjeddou, Mongi / Chen, Bing / Dahl, Marja-Liisa / Devinsky, Ferdinand / Hirata, Rosario / Hubacek, Jaroslav A. / Ingelman-Sundberg, Magnus / Maitland-van der Zee, Anke-Hilse / Manolopoulos, Vangelis G. / Marc, Janja / Melichar, Bohuslav / Meyer, Urs A. / Nair, Sujit / Nofziger, Charity / Peiro, Ana / Sadee, Wolfgang / Salazar, Luis A. / Simmaco, Maurizio / Turpeinen, Miia / Schaik, Ron / Shin, Jae-Gook / Visvikis-Siest, Sophie / Zanger, Ulrich M.


CiteScore 2018: 1.01

SCImago Journal Rank (SJR) 2018: 0.277
Source Normalized Impact per Paper (SNIP) 2018: 0.446

Online
ISSN
2363-8915
See all formats and pricing
More options …
Volume 31, Issue 1

Issues

Severe verapamil intoxication despite correct use of low-dose verapamil

Loes Mandigers / Pauline D.J. Bollen / Peter J. Bijlstra / Els Brands
  • Corresponding author
  • Department of Intensive Care, St Elisabeth TweeSteden Hospital, Tilburg, The Netherlands
  • Department of Anaesthesiology, Bravis Hospital, Roosendaal, The Netherlands
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-02-23 | DOI: https://doi.org/10.1515/dmpt-2015-0041

Abstract

We report a case of an adult patient using chronic low-dose verapamil who developed severe verapamil intoxication. A 57-year-old male patient was presented at the emergency room after a collapse of unknown etiology. The airway was compromised, and thus, an endotracheal tube was inserted. The patient deteriorated hemodynamically. Because of verapamil use and bradycardia, verapamil intoxication was suspected. The treatment was supported with intravenous fluids, calcium, inotropes, and a transvenous pacemaker. The patient progressively developed circulatory shock. Verapamil intoxication was confirmed, and therapy was adjusted accordingly. Insulin and calcium infusion were intensified, and glucagon and Intralipid® infusion were initiated. With this therapy, the patient’s condition improved rapidly. We found different factors in this patient that could have precipitated this event such as diminished metabolism by cytochrome P450 iso-enzymes, a slightly diminished renal function with hypoalbuminemia, and interaction with other protein-binding drugs.

Keywords: intoxication; metabolism; verapamil

References

  • 1.

    De Simona A, De Pasquale M, De Matteis C, Canciello M, Manzo M, Sabino L, et al. Verapamil plus antiarrhythmic drugs reduce atrial fibrillation recurrences after an electrical cardioversion (VEPARAF Study). Eur Hearts J 2003;24:1425.Google Scholar

  • 2.

    Candell J, Valle V, Soler M, Rius J. Acute intoxication with verapamil. Chest 1979;75:200–1.CrossrefGoogle Scholar

  • 3.

    Sami Karti S, Ulusoy H, Yandi M, Gündüz A, Koşucu M, Erol K, et al. Non cardiogenic pulmonary oedema in course of verapamil intoxication. Emerg Med 2002;19:458–9.Google Scholar

  • 4.

    Assink MA, Spronk PE, van Kan HJ, Braber A. Intravenous lipid emulsion in the treatment of verapamil intoxication. Neth J Crit Care 2013;17:18–21.Google Scholar

  • 5.

    Rosser G, Dubrey SW. Massive calcium channel blocker overdose: intravenous insulin and glucose as a therapy. BMJ Case Rep 2012. 10.1136/bcr.03.2012.6114.Google Scholar

  • 6.

    French D, Armenian P, Ruan W, Wong A, Drasner K, Olson KR, et al. Serum verapamil concentration before and after Intralipid therapy during treatment of an overdose. Clin Toxicol 2011;49:340–4.Web of ScienceCrossrefGoogle Scholar

  • 7.

    Busse D, Cosme J, Beaune P, Kroemer HK, Eichelbaum M. Cytochromes of the P4502C subfamily are the major enzymes involved in the O-demethylation of verapamil in humans. Naunyn-Schmiedeberg’s Arch Pharmacol 1995;353:116–21.Google Scholar

  • 8.

    Roberts JA, Pea F, Lipman J. The clinical relevance of plasma protein binding changes. Clin Pharmacokinet 2013;52:1–8.CrossrefGoogle Scholar

  • 9.

    Yong CL, Kunka RL, Bates TR. Factors affecting the plasma protein binding of verapamil and norverapamil in man. Res Commun Chem Pathol Pharmacol 1980;30:329–39.Google Scholar

  • 10.

    Kishore K, Raina A, Misra V, Jonas E. Acute verapamil toxicity in a patient with chronic toxicity: possible interaction with ceftriaxone and clindamycin. Ann Pharmacother 1993;27:877–80.Google Scholar

About the article

Corresponding authors: Loes Mandigers, MD and Els Brands, MD, Department of Intensive Care, St Elisabeth TweeSteden Hospital, Hilvarenbeekse Weg 60, 5022 GC Tilburg, The Netherlands, Phone: +31-135391313, E-mail: (L. Mandigers); (E. Brands); and Department of Anaesthesiology, Bravis Hospital, Roosendaal, The Netherlands (E. Brands)


Received: 2015-11-20

Accepted: 2016-01-15

Published Online: 2016-02-23

Published in Print: 2016-03-01


Citation Information: Drug Metabolism and Personalized Therapy, Volume 31, Issue 1, Pages 55–58, ISSN (Online) 2363-8915, ISSN (Print) 2363-8907, DOI: https://doi.org/10.1515/dmpt-2015-0041.

Export Citation

©2016 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Maria Paneta and William Stephen Waring
Expert Review of Clinical Pharmacology, 2019, Volume 12, Number 7, Page 591
[2]
Reactions Weekly, 2016, Volume 1598, Number 1, Page 205

Comments (0)

Please log in or register to comment.
Log in